Missouri, 2009Flash Flooding and Hail in Missouri, March 24, 2009
March 24, 2009 · NWS SGF · 13 events in 8 counties and zones
A line of thunderstorms impacted portions of the Missouri Ozarks during the morning of 24 March. A few of these storms became marginally severe producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms impacted portions of the Missouri Ozarks during the morning of 24 March. A few of these storms became marginally severe producing large hail and damaging winds. Heavy rain caused flash flooding to occur in several areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 24, 2:49 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 24, 2:49 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 AM CDT TUE MAR 24 2009
.DISCUSSION...
THE PATTERN WILL REMAIN ACTIVE WITH THREE DISTINCT STORM SYSTEMS
IMPACTING THE AREA OVER THE NEXT FIVE DAYS. THE MAIN FORECAST
CONCERN IS WITH THE SYSTEM CURRENTLY AFFECTING THE REGION. A
WEAKER STORM SYSTEM IS THEN SLATED FOR MIDWEEK...BEFORE ANOTHER
STRONG SYSTEM TAKES AIM ON THE REGION LATE THIS WEEK.
TODAY...A NEARLY VERTICALLY STACKED LOW PRESSURE SYSTEM WILL
SLOWLY PULL NORTHEAST THROUGH THE CORN BELT. AT THE SURFACE...A
COLD FRONT IS SLOWLY OVERTAKING A DRY LINE IN KANSAS. LATEST MESO
ANALYSIS AND SHORT TERM MODEL GUIDANCE INDICATES 300 TO 500 J/KG
OF MLCAPE WITH LITTLE CINH WILL WORK INTO SOUTHEAST KANSAS AND FAR
WESTERN MISSOURI DURING THE PREDAWN HOURS. THERE IS A
WINDOW...ALBEIT SHRINKING...WHERE SUPERCELLS MAY REMAIN THE
DOMINANT CONVECTIVE MODE THROUGH 12Z OR SO. ALL MODES OF SEVERE
WILL BE POSSIBLE WITH ANY SUPERCELLS THAT WORK INTO THE WESTERN
COUNTIES.
AROUND SUNRISE...SHORT WAVE ENERGY COMING OUT OF THE DESERT
SOUTHWEST WILL TEND TO ACCELERATE THE COLD FRONT EASTWARD. CLOUD
LAYER SHEAR VECTORS BY THIS TIME WILL BECOME NEARLY PARALLEL TO
THE FRONT...SO EXPECT DISCRETE STORMS TO QUICKLY LINE OUT. THIS
LINE WILL THEN MARCH EAST ACROSS THE OZARKS THROUGHOUT THE DAY.
ENOUGH LOW LEVEL SHEAR WILL CONTINUE TO EXIST TO CARRY AN ISOLATED
TORNADO THREAT. WE WILL ALSO NEED TO WATCH FOR CLOUD BREAKS OUT
ACROSS SOUTH CENTRAL MISSOURI. TEMPERATURES ARE ALREADY GETTING A
WARM START...AND ANY SUNSHINE WOULD JUST INCREASE INSTABILITY AND
THE ATTENDANT SEVERE THREAT.
WILL ALSO BE EXTENDING THE WIND ADVISORY BACK EAST ALONG AND
NORTH OF THE PLATEAU INTO EARLY THIS AFTERNOON. NOT ALL THAT MUCH
DECOUPLING HAS OCCURRED OVERNIGHT. MEANWHILE...A FAIRLY STRONG LOW
LEVEL JET WILL VEER ACROSS THE AREA THIS MORNING. COULD EASILY SEE
A FEW GUSTS TO 45 MPH WELL AHEAD OF THE MAIN LINE OF CONVECTION.
THIS ADVISORY WILL LIKELY BE TRIMMED FROM WEST TO EAST AS THE LINE
OF STORMS ROLLS THROUGH.
TONIGHT AND WEDNESDAY ...A FEW LEFT OVER SHOWERS AND PERHAPS A
THUNDERSTORM WILL QUICKLY EXIT SOUTH CENTRAL MISSOURI EARLY THIS
EVENING. OTHERWISE...DRY WEATHER IS EXPECTED WITH TEMPERATURES
NEAR NORMAL.
WEDNESDAY NIGHT AND THURSDAY...SHORT WAVE ENERGY WILL CROSS
THROUGH THE REGION. THINK THIS WAVE WILL BE STRONG ENOUGH ALONG
WITH SOME DECENT ISENTROPIC UPGLIDE TO CARRY SOME CHANCE POPS.
BEST CHANCES LOOK TO BE ACROSS SOUTHWEST MISSOURI. ANY RAINFALL
WOULD BE RATHER LIGHT.
LATE THIS WEEK...MEDIUM RANGE MODELS INDICATE ANOTHER STRONG
STORM SYSTEM IMPACTING THE REGION. LONG WAVE CHARTS FAVOR STRONG
DIGGING OF ENERGY FROM THE NORTHERN ROCKIES SOUTHEAST TOWARDS THE
SOUTHERN PLAINS. PREFER A MORE SOUTHERN TRACK TO THIS ENERGY AS
MODELS MAY BE TOO QUICK TO EJECT IT NORTHEAST TOWARDS THE GREAT
LAKES. THERE LOOKS TO BE BETTER INSTABILITY IN THE WARM SECTOR OF
THIS SYSTEM...SO WILL HAVE TO WATCH WHERE THE SURFACE LOW AND WARM
FRONT SET UP. DO THINK THERE WILL BE ENOUGH OF A COLD TAP FOR SOME
WET SNOW SOMEWHERE ACROSS THE REGION. MOST LIKELY AREA AT THIS
TIME LOOKS TO BE NORTH AND WEST OF THE MISSOURI OZARKS.
THIS WEEKEND AND EARLY NEXT WEEK...DO NOT SEE MUCH CHANGE IN THE
LONG WAVE PATTERN WITH DIGGING ENERGY CONTINUING TO BE FAVORED OUT
OF THE NORTHERN ROCKIES. BOTH THE GFS AND ECMWF DO INDICATE
ANOTHER DECENT SYSTEM AFFECTING THE REGION SOMETIME EARLY NEXT
WORK WEEK. PLENTY OF TIME TO HONE IN ON THIS ONE.
SCHAUMANN
&&
.AVIATION...
FOR THE 0600 UTC KSGF/KJLN TAFS...STRONG WINDS WILL CONTINUE
TONIGHT INTO EARLY IN THE DAYLIGHT HOURS TUESDAY AHEAD OF THE
APPROACHING COLD FRONT. WILL CONTINUE TO CARRY MVFR CEILINGS AND
VISIBILITY WIT ANY CONVECTION NEAR THE FRONT. WINDS WILL SHIFT TO
THE WEST BEHIND THE FRONTAL PASSAGE DURING THE MORNING/MIDDAY
PERIOD WITH VFR CONDITIONS DURING THE AFTERNOON AND EVENING. DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR MOZ055-066>068-
077>079-088>091-093>095.
KS...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Mar 24, 2:23 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 AM CDT TUE MAR 24 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
323 AM CDT TUE MAR 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS WILL IMPACT EXTREME SOUTHEAST
KANSAS AND PORTIONS OF THE MISSOURI OZARKS TODAY. LARGE
HAIL...DAMAGING WINDS...TORNADOES...AND LOCALIZED AREAS OF FLASH
FLOODING WILL ALL BE POSSIBLE.
THUNDERSTORMS WILL IMPACT SOUTHEAST KANSAS AND FAR WESTERN
MISSOURI DURING THE EARLY MORNING PERIOD...EVENTUALLY TRANSLATING ACROSS
SOUTHERN AND CENTRAL MISSOURI DURING THE MORNING AND EARLY AFTERNOON.
INSTABILITY LEVELS CONTINUE TO BE LIMITED...HOWEVER...DUE TO A
HIGHLY SHEARED ATMOSPHERE...SOME STORMS WILL BECOME
ORGANIZED...CREATING AN INCREASED POTENTIAL FOR SEVERE WEATHER TO
OCCUR.
IN ADDITION TO TODAYS THUNDERSTORMS...WIND GUSTS WILL EXCEED 40
MPH AT TIMES TODAY...PARTICULARLY IN AREAS ALONG AND NORTH OF A
LINE FROM NEOSHO AND SALEM. A WIND ADVISORY IS IN EFFECT FOR THESE
AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE THURSDAY NIGHT AND INTO
FRIDAY. A VIGOROUS SHORTWAVE WILL APPROACH THE REGION FROM THE
WEST...INTERACTING WITH GULF MOISTURE TO PRODUCE WIDESPREAD
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
CRAMER
Event by event
7 thunderstorm wind, 5 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Jasper
- When
- March 24, 4:00 AM CST
- Where
- Jasper County, 1.79 mi ENE of Waco
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 37.260, -94.570
Thunderstorm wind gusts damaged shingles, windows, and trees in the Carl Junction area.
Thunderstorm Wind, Benton
- When
- March 24, 6:10 AM CST
- Where
- Benton County, 0.54 mi E of Cole Camp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.470, -93.190
Thunderstorm Wind, Benton
- When
- March 24, 6:20 AM CST
- Where
- Benton County, 0.54 mi E of Cole Camp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.470, -93.190
Thunderstorm Wind, Morgan
- When
- March 24, 6:24 AM CST
- Where
- Morgan County, 0.88 mi SW of Stover
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.440, -92.990
Thunderstorm wind gusts caused roof damage to a school.
Flash Flood, St. Clair
- When
- March 24, 7:22 AM CST to 12:00 PM CST
- Where
- St. Clair County, Osceola to 0.27 mi ESE of Chalk Level
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.050, -93.700
Heavy rain caused several low water crossings to become flooded and impassable to motorists.
Flash Flood, Benton
- When
- March 24, 8:00 AM CST to 12:00 PM CST
- Where
- Benton County, 2.76 mi N of Warsaw to 4.25 mi NNW of Warsaw
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.290, -93.380
A few roads across Benton County became flooded and impassable to motorists.
Hail, St. Clair
- When
- March 24, 9:21 AM CST
- Where
- St. Clair County, 1.09 mi E of Damascus
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.120, -93.660
Flash Flood, Barton
- When
- March 24, 10:00 AM CST to 12:00 PM CST
- Where
- Barton County, 3.42 mi WNW of Milford to 0.59 mi ENE of Iantha
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.590, -94.231
Excessive rain caused several roads across the county to flood.
Thunderstorm Wind, Greene
- When
- March 24, 11:10 AM CST
- Where
- Greene County, Republic
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.120, -93.480
Thunderstorm Wind, Greene
- When
- March 24, 11:20 AM CST
- Where
- Greene County, 1.38 mi N of Willard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.320, -93.430
Flash Flood, Newton
- When
- March 24, 12:09 PM CST to 3:00 PM CST
- Where
- Newton County, Neosho to 0.7 mi ENE of Neosho
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.870, -94.370
Excessive rainfall caused flooding over a few city streets in Neosho.
Flash Flood, Greene
- When
- March 24, 1:15 PM CST to 5:00 PM CST
- Where
- Greene County, 3.22 mi SSW of Springfield to 3.04 mi SSW of Springfield
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.160, -93.330
Flash flooding occurred at the intersection of Battlefield and Scenic.
Thunderstorm Wind, Shannon
- When
- March 24, 2:38 PM CST
- Where
- Shannon County, 2.14 mi NNE of Munsett
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.150, -91.320
Thunderstorm wind gusts downed several trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Heavy Rain in Mississippi, March 24 to 25, 20091 death · $27,000 · 65 kt wind · 2 events
- Tornado in Louisiana, March 24, 2009$500,000 · EF1 · 1 event
- Wildfire in Georgia, March 24, 2009$250,000 · 1 event
- Damaging Winds in Illinois, March 24, 2009$143,000 · 65 kt wind · 9 events
- Flooding in Iowa, March 24 to 29, 2009$150,000 · 6 events
- High Wind in Illinois, March 24, 2009$51,000 · 52 kt wind · 7 events
- Damaging Winds in Wisconsin, March 24, 2009$27,000 · 56 kt wind · 3 events
- Winter Storm in Minnesota, March 24 to 25, 200919 events
- Winter Storm and Winter Weather in Colorado, March 24 to 27, 200916 events
- Strong Wind in Missouri, March 24, 2009$11,000 · 11 events
- High Wind and Strong Wind in Kansas, March 24, 200955 kt wind · 12 events
- Strong Wind in Illinois, March 24, 2009$10,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159226, 159229, 159230, 159227, 159214, 159216, 159224, 159222, 159231, 159232, 159215, 159219, 159228.